A 28-year-old man was involved in a high-speed road traffic accident suffering severe head injury (diffuse axonal injury) with bilateral haemopneumothoraces and pulmonary contusions. He was transferred intubated and ventilated to the neurointensive care unit from a district general hospital for intra-cranial pressure (ICP) monitoring.
He was initially managed with bilateral chest drains and conservative neuroprotective measures for difficult to control ICP. He was heavily sedated on propofol (300mg/hr), midazolam (30mg/hr) and fentanyl (300mcg/hr).
Over the next few days his temperature increased and he became increasingly hypoxic. He subsequently developed ECG changes and a echocardiogram showed right heart failure. A diagnosis of pulmonary embolism, which was confirmed on CTPA a few days later which showed evidence of a small PE. He was not anticoagulated due to neurosurgical concern regarding his head injury.
Over the next few days he developed renal failure requiring renal replacement therapy and acute liver failure with hypoglycaemia and lactic acidosis. He developed severe cardiovascular failure requiring multiple inotropes and pulmonary artery catheter guided therapy. Lipids were found to be elevated, with creatine kinase >50,000 and myoglobin found in the urine. Propofol infusion syndrome was diagnosed. Sedation was stopped and he started to make a recovery.
What are the clinical features of propofol infusion syndrome?